Alert archive / California / Gale Watches in 2010

Gale Watch 34, NWS Eureka, CA

December 16, 2010

NWS Eureka, CA issued this gale watch at Dec 16, 2010, 2:58 AM PST. It took effect at Dec 17, 2010, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 16, 2010, 2:58 AM PST (10:58 UTC)
In effect from
Dec 17, 2010, 4:00 PM PST
Expired
Dec 17, 2010, 2:44 AM PST
In force
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Dec 15, 3:29 PM PST, 11 hours 29 minutes earlier.

Area forecast discussion, Dec 15, 3:29 PM PST, 11 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
329 PM PST WED DEC 15 2010

.SYNOPSIS...FAIR WEATHER WILL DOMINATE INTO THURSDAY AS A RIDGE
CROSSES NORTHWEST CALIFORNIA. A SIGNIFICANT PATTERN CHANGE WILL
BEGIN BY THURSDAY AFTERNOON. RAIN AND MOUNTAIN SNOW WILL DEVELOP BY
FRIDAY AND CONTINUE INTO EARLY NEXT WEEK.

&&

.DISCUSSION...ISOLATED SHOWERS OVER THE COASTAL WATERS ARE
DIMINISHING THIS AFTERNOON...AS CONVECTIVE CLOUDS BEGIN TO BUILD
OVER THE COASTAL HILLS. EXPECT THE OVERALL TREND TO BE TOWARD
CLEARING AS A SHORTWAVE RIDGE ALOFT MOVES INTO THE PACIFIC
NORTHWEST. WITH LIGHT WINDS...PLENTY OF LOW LEVEL MOISTURE AND
CLEARING SKIES ACROSS THE AREA...LOW CLOUDS AND FOG ARE EXPECTED TO
DEVELOP OVER MANY OF THE INLAND VALLEYS LATE TONIGHT INTO EARLY THU
MORNING.

THE MAIN FORECAST CONCERN CONTINUES TO BE THE SIGNIFICANT PATTERN
CHANGE ON TAP FOR THE WEST COAST REGION LATE THIS WEEK INTO NEXT
WEEK. A LARGE UPPER LOW DROPPING SOUTH IN THE GULF OF ALASKA WILL
REMAIN NEARLY STATIONARY NEAR 135 WEST AND 45 NORTH THROUGH
SUNDAY...WITH WAVES ROTATING AROUND THE LOW AND INTO NORTHWEST
CALIFORNIA. SIGNIFICANT JET ENERGY ALONG 40 N COMBINED WITH DEEP
SUBTROPICAL MOISTURE WILL FORM A VIRTUAL FIREHOSE DIRECTED AT THE
CALIFORNIA COAST. RAIN IS EXPECTED TO DEVELOP ACROSS MENDOCINO
COUNTY FRIDAY MORNING...SPREADING NORTHWARD THROUGH THE CWA BY
FRIDAY AFTERNOON. MODERATE TO HEAVY RAINFALL IS EXPECTED FROM FRIDAY
AFTERNOON THROUGH LATE FRIDAY NIGHT. AS FOR SNOW ISSUES...SNOW
LEVELS WILL BE ON THE RISE UNDER STRONG SOUTHERLY FLOW SO THAT WHILE
SNOW MAY INITIALLY BEGIN TO ACCUMULATE NEAR THE 4000 FT LEVEL IN
TRINITY COUNTY...BY SATURDAY MORNING THE RAIN/SNOW LINE WILL RISE
ABOVE 5000 FT. FOR THIS REASON FELT THAT WARNING LEVEL SNOW WILL NOT
BE AN ISSUE BELOW 5000 FT...ALTHOUGH SIGNIFICANT ACCUMULATION IS
LIKELY ABOVE THAT LEVEL. A SNOW ADVISORY MIGHT BE CONSIDERED FOR
FRIDAY AFTERNOON AND EVENING...BUT WILL NEED TO KEEP A CLOSE EYE ON
MODEL TIMING AND SNOW LEVEL EVOLUTION. A BIGGER CONCERN FOR THE
FRIDAY NIGHT TIME PERIOD IS ROCK AND MUD SLIDES IN PLACES SUCH AS
HIGHWAYS 299 AND 199 WHERE THE ROADWAY UNDERCUTS A STEEP ROCKY
SLOPE. SMALL STREAM FLOODING AND PONDING WATER ON ROADWAYS WILL POSE
ADDITIONAL TRAVEL HAZARDS. A DECREASE IN PRECIP RATES SATURDAY WILL
BE FOLLOWED BY ADDITIONAL MODERATE RAIN AND SNOWFALL FOR THE CWA
SATURDAY NIGHT. SNOW LEVELS WILL DROP TO 3000 FT SUNDAY AND TO NEAR
2500 FT BY MONDAY MORNING. QPF AMOUNTS ARE EXPECTED TO TAPER OFF
DURING THAT TIME PERIOD BUT SNOWFALL WILL AFFECT HIGHWAY PASS LEVELS
SO WINTER HIGHLIGHTS MAY BE NEEDED.

BY MONDAY AFTERNOON INTO TUESDAY...MODELS CONTINUE TO DEPICT ANOTHER
ATMOSPHERIC RIVER SETUP BLOWING INTO THE CALIFORNIA COAST AS THE
UPPER LOW SWINGS NEWD TOWARD THE PACIFIC NORTHWEST. THE QUESTION
REMAINS AS TO WHERE THE MOISTURE STREAM WILL SET UP...AND
CONSIDERABLE RUN TO RUN VARIABILITY HAS OCCURRED. IF ADDITIONAL
HEAVY RAIN AFFECTS NORTHWEST CALIFORNIA FOLLOWING THE SIGNIFICANT
PRECIP OVER THE WEEKEND...SOME MAIN-STEM RIVER ISSUES MAY ARISE. THE
MAIN STEM OF THE EEL AND THE RUSSIAN AND NAVARRO RIVERS WILL BE
WORTH WATCHING. IN ADDITION...HEAVY RAIN ACROSS COASTAL MENDOCINO
COUNTY COULD PRODUCE WIDESPREAD FLOODING OF SMALL STREAMS AND RIVERS
SUCH AS THE TEN MILE...NOYO AND GARCIA RIVERS. CMC

&&

AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH THE EVENING. LATE
TONIGHT...PATCHY FOG WILL DEVELOP WITH LOCAL IFR/LIFR CONDITIONS
POSSIBLE IN THE VALLEYS. MAB

&&

.MARINE...WEAK HIGH PRESSURE WILL PRODUCE LIGHT WINDS THROUGH
THURSDAY. SEAS ARE EXPECTED TO REMAIN BELOW 10 FT THROUGH THAT TIME
PERIOD. MODELS CONTINUE TO SHOW A FRONT MOVING THROUGH THE WATERS
LATE FRIDAY. SOUTH WINDS WILL INCREASE TO NEAR GALE FORCE FRIDAY
AHEAD OF THE FRONT. AS THE FRONT MOVES THROUGH FRIDAY EVENING GUSTS
COULD BRIEFLY APPROACH 45 KT. ISSUED A GALE WATCH FOR THE OUTER
WATERS FRIDAY TO REFLECT THIS. THESE WATCHES MAY NEED TO BE EXPANDED
TO THE INNER WATERS TO ACCOUNT FOR THE FRONT MOVING THROUGH, BUT
HELD OFF ON THIS DUE TO UNCERTAINTY. SEAS COULD BRIEFLY APPROACH 15
FT AS THE FRONT MOVES THROUGH. WINDS WILL DIMINISH BEHIND THE FRONT,
HOWEVER SEAS WILL REMAIN HIGH AS A WEST SWELL BUILDS BEHIND THE
FRONT. STROZ

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.

NORTHWEST CALIFORNIA COASTAL WATERS...
GALE WATCH PZZ470-475 FRIDAY MORNING THROUGH LATE FRIDAY NIGHT.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Dec 15, 4:04 PM PST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
404 PM PST WED DEC 15 2010

CAZ001>004-076-170015-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
404 PM PST WED DEC 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SIGNIFICANT PATTERN SHIFT WILL BEGIN TO AFFECT THE REGION LATE
THURSDAY NIGHT INTO FRIDAY. A SERIES OF STORM SYSTEMS WILL BRING
LARGE RAINFALL TOTALS TO NORTHWEST CALIFORNIA...WITH SNOW AT THE
HIGHER ELEVATIONS THROUGH SUNDAY. ADDITIONAL STORMS MAY BRING MORE
RAIN TO THE AREA STARTING LATE MONDAY INTO TUESDAY.

THESE STORMS HAVE THE POTENTIAL TO CREATE NOTABLE TRAVEL HAZARDS
THROUGH THE WEEKEND AND INTO CHRISTMAS WEEK. PERIODS OF HEAVY RAIN
MAY CAUSE FLOODING OF SMALL STREAMS AND PONDING WATER ON
ROADWAYS...AND ROCK SLIDES IN AREAS OF STEEP TERRAIN. SNOWFALL MAY
AFFECT THE MOUNTAIN PASSES SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 2:58 AM PSTGale WarningEKA48 hr
Dec 16, 8:49 AM PSTSmall Craft AdvisoryEKA6 hr
Dec 16, 3:09 PM PSTWinter Weather AdvisoryEKA36 hr

Nearby

Gale Watches in California, 2010Every gale watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.